FREE subscriptions for doctors and students... click here
You have 3 more open access pages.
In individual cases of torsades de pointes there are often multiple risk factors present (1,2):
- electrolyte disturbances (in particular, hypokalaemia, hypomagnesaemia and more rarely hypocalcaemia). Consider the risk of electrolyte disturbance if the patient has gastrointestinal upset
- concomitant use of more than one drug that may prolong the QT interval for example (and not an exhaustive list) (1,2):
- Congenital long QT syndrome.
- cardiac disease (of multiple origins, including congestive heart failure, ventricular hypertrophy, myocardial infarction, recent conversion from atrial fibrillation).
- impaired hepatic/renal function (due to effects on drug metabolism/excretion).
- thyroid disease (more common with hypothyroidism and usually normalises with treatment)
- female sex.
- age over 65 years
- Current Problems in Pharmacovigilance
- NHS Specialist Pharmacy Service (January 2020). What issues should be considered regarding drug-induced QT prolongation?
Last edited 10/2020 and last reviewed 10/2020